QUESTION: gisella,there are so many views on long term ambien I would like your opion.I am 80 years oldand for the past year have been taking 15mg nitely,dose deceided by my psychiatrist.i gives me great sleep.not groggy in morning and don't get dizzy when I get up in middle of nite to urinate.my psychiatrist says she has patients taking ambien for years no problem.any long term side effects I should be concerned about
ANSWER: Hi Howard,
I would have to agree with your psychiatrist on this one. Normally with benzodiazepine-type drugs, such as temazepam or diazepam, the main 'long-term' concerns are associated with tolerance and dependence. Although there have been some reports of dependence, tolerance and misuse with Ambien (zolpidem), the general consensus is that there is far less risk with this drug. I think that this is all one should be aware of long-term. I do not know of any other long-term issues with Ambien.
Of course, you will need to be aware of the short-term effects of the drug, such as drowsiness, fatigue, and dose-dependent impaired alertness etc. And, Howard, you may already be aware of the risks associated with hallucinations, amnesia, sleepwalking and abnormal behaviour, although these are somewhat uncommon. The manufacturer does recommend the smallest possible dose for the shortest possible time. This is expected on account of the side effects mentioned above and possible risk of dependence. Remember that drug company's will try to cover themselves as much as possible to avoid law suits. The reality is that, clinically, some patients will require these medications on a long-term basis, provided these patients are well-monitored and regularly reviewed. Psychiatrists are well aware of this.
It is good to know that you are tolerating the drug well. You mention that you do not feel groggy the following morning and you're able to use the bathroom at night without feeling dizzy. Not to mention that you are getting a good night's rest. This is all very promising! Howard, I do not think you should worry so much about the long-term effects of Ambien. Naturally, it is important to maintain good communication with your physicians. But it looks like your psychiatrist is on board with things, which is great. They see the use of agents such as Ambien all the time, and are in the best position to advise regarding its long-term use.
I'm glad the treatment regime is working out for you.
---------- FOLLOW-UP ----------
QUESTION: as usual your answers are polite and informative.my psychiatrist has me taking 15mg of ambien instead of recommended dose of 10mgwhen I take 15mg I sleep thru the nite.when I take 10mg I usually wake up at 400am and need sonata to put me back to sleep.i don't think 15mg of ambien is big deal they take 20mg in Europe?waiting for your answer.thanks
I'm not exactly sure what the product recommendations are over in Europe. But I do know that doses up to 20mg were used during Ambien's pre-marketing clinical trials. I believe that the incidence of side effects increased significantly beyond 10mg, and this is why it was chosen as the maximum recommended dose. I only have a summary of the trial results, but it looks as though far greater doses may have been used to assess its toxicology and overdose profile. There was a site online that mentioned that some people have tolerated doses well into the hundreds. But it is unclear how reliable this source is, and of course, I would never recommend taking more than your physician has recommended.
From my experience, I can say that psychiatrists often do prescribe doses that exceed the manufacturer's recommended range. They do this because they have had substantial clinical experience within their own practice or through the practice of colleagues. They also maintain close contact with their patients and monitor for side effects and clinical response etc.
I cannot speak for your psychiatrist, but I imagine that he/she is comfortable with this dose because it seems to be offering you relief from your insomnia, whilst at the same time not causing any intolerable adverse events.